Florida, 2008

Damaging Winds and Lightning Strike in Florida, June 10, 2008

June 10, 2008 · NWS MLB · 4 events in 2 counties and zones

The daily east coast sea breeze pushed inland and produced thunderstorms over interior sections of Central Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$79,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

The daily east coast sea breeze pushed inland and produced thunderstorms over interior sections of Central Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 10, 12:28 PM EST, 3 hours 32 minutes earlier.

Area forecast discussion, Jun 10, 12:28 PM EST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
128 PM EDT TUE JUN 10 2008

.DISCUSSION...

...A FEW SEVERE STORMS STILL POSSIBLE THIS AFTERNOON/EVENING...
...TRANSITION TO THE WET SEASON LOOKS TO BE UNDERWAY...

TONIGHT...WATER VAPOR SATELLITE LOOP WAS SHOWING THAT THE UPPER LOW
WAS LIFTING OFF TO THE NORTHEAST AND A DRY SLOT THAT WAS WRAPPING
AROUND IT WAS OVER VOLUSIA COUNTY AND MOVING TO THE NORTH. LIGHT
WESTERLY STEERING FLOW BUMPING INTO LIGHT SEA BREEZE WILL RESULT IN
AN INITIAL INLAND PUSH TO STORMS THEN A SLOW EAST TO NORTHEAST STORM
MOVEMENT BACK TOWARD THE COAST. RADAR LOOP WAS SHOWING THAT THE
STRONGER WESTERLY WINDS OVER NORTH LAKE AND VOLUSIA COUNTIES WERE
EFFECTIVELY PINNING THE SEA BREEZE AND ONGOING CONVECTION TO THE
INTERSTATE 95 CORRIDOR AND EAST TO THE COAST.

500MB TEMPERATURES IN THE -9 TO -11C RANGE WILL STEEPEN LAPSE RATES
RESULTING IN THE POTENTIAL FOR SMALL HAIL AND GUSTY WINDS IN THE
STRONGER STORMS. STORMS NEAR THE COAST SOME WILL BE CAPABLE OF
PRODUCING FREQUENT TO EXCESSIVE LIGHTNING AS THEY ENCOUNTER THE SEA
BREEZE AND THE DIFFERENT WIND ENVIRONMENT

LOOKING AT STRONG STORMS FROM LATE AFTERNOON INTO THE DINNER HOUR AS
SEA BREEZE INDUCED STORMS KICK BOUNDARIES TO INLAND AREAS THAT ARE
WELL HEATED...THEN SOME SLIGHT PUSH BACK TO THE COAST IS POSSIBLE.
WILL NEED TO USE A PRE FIRST PERIOD TODAY TO COVER THE AFTERNOON
CONVECTION.

PREVIOUS DISCUSSION...
WED-THU...UPR LOW PROGD TO BE OVER THE E CENTRAL FL ATLC WATERS WED
MORNING AND PULL SE TWD THE BAHAMAS (FROM WHENCE IT CAME) DURING THE
DAY ON THU. WEAK LOW LVL FLOW EARLY WED WILL BECOME E/SE IN THE
AFTERNOON AIDED BY THE SLOW INLAND PROGRESSION OF THE EAST COAST SEA
BRZ BOUNDARY. COOL MID LVL TEMPS AND PWATS FROM 1.7-1.8 WILL SUPPORT
SCATTERED SHOWERS AND THUNDERSTORMS IN THE AFTERNOON WITH THE
GREATEST COVERAGE OVER THE INTERIOR. SOUTHERLY LOW LVL FLOW THU
MORNING WILL BECOME SE IN THE AFTERNOON WITH MOISTURE LVLS SIMILAR
TO WED. WILL BUMP UP POPS TO 40 PCT NEAR THE COAST AND NEAR 50 PCT
FOR THE INTERIOR. HIGHS BOTH DAYS IN THE UPR 80S TO LWR 90S.

FRI-SAT...DEEPER ONSHORE FLOW IS FORECAST BY LATE IN THE WEEK AS SFC
HIGH PRESSURE BUILDS SOUTHWARD OFF THE MID ATLC COAST. WILL CARRY
SLGT CHC ALONG THE COASTAL COUNTIES AND LOW END SCATTERED ACROSS THE
INTERIOR...THOUGH THIS MAY BE GENEROUS IF MODEL DRYING MATERIALIZES
AS PROGD BY 00Z GFS. HIGHS UPR 80S COAST TO LWR 90S INTERIOR.

SUN-TUE...LOWERING HEIGHTS ARE FORECAST ACROSS THE SE STATES AS MID
LVL S/W TROUGH CROSSES GA MONDAY. STILL SOME S-SE FLOW SUNDAY WITH
HIGHEST MOISTURE PROGD ACROSS THE NRN PENINSULA. WILL GO WITH 30-40
PCT POPS AND THEN INCREASE TO 40 PCT MON-TUE WITH SOME INCREASE IN
PREFRONTAL MOISTURE AND STEERING FLOW RETURNING BACK TWD THE EAST
COAST INTO EARLY NEXT WEEK.
&&

.AVIATION...AFTERNOON MVFR/IFR CONDITIONS 18Z-24Z IN AND NEAR
LIGHTNING STORMS. VFR CONDITIONS AREAWIDE AFTER 03Z AS LOW DEBRIS
CLOUDS CLEAR OUT. GENERAL AVIATION OPERATORS WILL NEED TO CHECK FOR
LOCAL LATE NIGHT/EARLY MORNING MVFR VISIBILITIES DUE TO SMOKE/FOG
MIXTURE NEAR AREAS WHERE THERE ARE SMOLDERING FIRES.

&&

.MARINE...SCATTERED STORMS SHOULD PUSH ACROSS THE INTRACOASTAL THROUGH
EARLY THIS EVENING. COVERAGE OF MARINE SHOWERS/STORMS SHOULD BE
ABOVE AVERAGE AGAIN WED-THU...AND SOME AFTERNOON STORMS MAY AFFECT
THE INTRACOASTAL WATERS ON WED. DRYING IS FORECAST TO WORK IN FROM
THE EAST FRI-SUN SO COVERAGE OF SHOWERS/STORMS WILL DECREASE.

THERE ARE NO WIND/SEA CONCERNS APPARENT THROUGH NEXT WEEKEND WITH
WINDS FORECAST TO BE 10 KNOTS OR LESS AND SEAS 3 FEET OR LESS.  THE
MAIN CHANGE WILL BE FOR THE AXIS OF THE HIGH PRESSURE RIDGE TO SHIFT
NORTH OF THE AREA BY LATE THU...CAUSING LIGHT SOUTHWEST/SOUTH FLOW
TO BECOME SOUTHEAST/EAST.  THE RIDGE AXIS MAY GET PUSHED BACK TO
CENTRAL FLORIDA LATE SAT.

&&

.FIRE WEATHER...MIN RH VALUES ARE FORECAST TO REMAIN AT OR ABOVE 50
PERCENT THROUGH THE REST OF THE WEEK. THE MAIN CONCERN WILL BE
LIGHTNING STRIKES AND GUSTY OUTFLOW WINDS FROM STORMS WHICH COULD
POSE PROBLEMS FOR CONTROL OF EXISTING OR NEW WILDFIRES.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  72  87  72  87 /  30  40  30  40
MCO  72  91  71  90 /  30  50  30  50
MLB  72  88  72  87 /  30  50  30  40
VRB  70  88  73  88 /  30  50  30  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

WIMMER/LASCODY
Hazardous weather outlook, Jun 10, 10:17 AM EST, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1117 AM EDT TUE JUN 10 2008

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-102000-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1117 AM EDT TUE JUN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
THE EAST COAST SEA BREEZE WILL SLOWLY MOVE INLAND AS IT PUSHES
AGAINST A LIGHT TO MODERATE LARGE SCALE WESTERLY WIND. EXPECT
LIGHTNING STORMS TO DEVELOP ALONG THE COAST EARLY IN THE AFTERNOON
THEN PUSH INLAND WITH THE SEA BREEZE THEN BACK TOWARD THE COAST
LATE AFTERNOON WITH THE STEERING WINDS ALOFT. AS THE STORMS APPROACH
THE COAST SOME OF THEM MAY BECOME STRONG WITH THE CAPABILITY OF
PRODUCING FREQUENT LIGHTNING...SMALL HAIL AND GUSTY WINDS.
LIGHTNING STORMS ARE ALSO EXPECTED TO DEVELOP OVER THE INTERIOR
MID TO LATE AFTERNOON MAINLY AS A FUNCTION OF AN ENHANCED WEST
COAST SEA BREEZE INTERACTING WITH AN INCREASINGLY MORE UNSTABLE
ATMOSPHERE. STORMS MAY LINGER INTO THE EARLY EVENING BEFORE
DISSIPATING WITH THE LOSS OF DAY TIME HEATING AND THE SEA BREEZE
INFLUENCE.

...FLOOD IMPACT...
SLOW STORM MOVEMENT AND INTENSITY OF A FEW STORMS THIS AFTERNOON
COULD CREATE THE POTENTIAL FOR ISOLATED RAINFALL TOTALS OF 2 TO 3
INCHES. THE HEAVY RAIN WILL CAUSE TEMPORARY PONDING OF WATER ON
ROADWAYS AND OTHER POORLY DRAINED AREAS.

...MARINE THUNDERSTORM GUST IMPACT...
STRONGER STORMS MOVING OFF THE MAINLAND MID TO LATE AFTERNOON WILL
HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS AND FREQUENT LIGHTNING
AS THEY ENTER THE WATERS JUST OFF THE BEACHES.

...FIRE WEATHER IMPACT...
THOUGH THERE ARE NO LOW RELATIVE HUMIDITY CONCERNS...ISOLATED STORMS
WITH FREQUENT LIGHTNING AND GUSTY WINDS COULD PRODUCE CONTROL PROBLEMS
FOR NEW OR EXISTING WILDFIRES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
INCREASING MOISTURE WILL LEAD TO HIGHER PROSPECTS FOR LIGHTNING
STORMS THROUGH THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

WIMMER

In the hours before

Special weather statement, Jun 10, 1:57 PM EST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
257 PM EDT TUE JUN 10 2008

FLZ045-046-101930-
ORANGE-SEMINOLE-
257 PM EDT TUE JUN 10 2008

...STRONG THUNDERSTORMS AFFECTING EAST CENTRAL ORANGE COUNTY...
SOUTHEASTERN SEMINOLE COUNTY...

AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER BITHLO...MOVING LITTLE.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 50 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

RL
Special weather statement, Jun 10, 2:45 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
345 PM EDT TUE JUN 10 2008

FLZ045-046-053-144-102130-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN LAKE COUNTY-
345 PM EDT TUE JUN 10 2008

...STRONG STORMS WILL BE POSSIBLE ACROSS CENTRAL AND SOUTHERN LAKE
COUNTY...SOUTHERN SEMINOLE COUNTY...AND WESTERN ORANGE AND OSCEOLA
COUNTIES...

AT 345 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
CLUSTERS OF INTENSIFYING STORMS NEAR LAKE HARRIS...APOPKA...AND
ALTAMONTE SPRINGS. THE INDIVIDUAL STORMS WERE MOVING VERY SLOWLY...
BUT WERE DEVELOPING TOWARD THE SOUTH AND WEST.

THROUGH 530 PM...STRONG STORMS MAY DEVELOP ACROSS THE SOUTHERN HALF
OF LAKE COUNTY NEAR CLERMONT AND MASCOTTE...SOUTHERN SEMINOLE COUNTY
AROUND FERN PARK...GOLDENROD AND OVIEDO...WESTERN ORANGE COUNTY FROM
DOWNTOWN ORLANDO WESTWARD TO THE LAKE COUNTY LINE...AND ACROSS
OSCEOLA COUNTY AROUND THE KISSIMMEE ATTRACTIONS AREA.

THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.

CRISTALDI
Special weather statement, Jun 10, 3:43 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
443 PM EDT TUE JUN 10 2008

FLZ045-102130-
ORANGE-
443 PM EDT TUE JUN 10 2008

...STORMS WITH EXCESSIVE LIGHTNING OVER WESTERN ORANGE COUNTY...

AT 435 PM EDT...LIGHTNING DETECTION EQUIPMENT AT THE NATIONAL WEATHER
SERVICE INDICATED A STORM WITH EXCESSIVE LIGHTNING OVER MAGIC
KINGDOM...MOVING EAST AT 7 MPH.  SMALL HAIL MAY OCCUR WITH THIS
STORM AS WELL

LOCATIONS IN THE PATH OF THE LIGHTNING STORM INCLUDE BAY HILL...
DOCTOR PHILLIPS...ORLOVISTA AND PLEASURE ISLAND.

THIS STORM IS CAPABLE OF PRODUCING EXCESSIVE LIGHTNING STRIKES...
DEFINED AS 12 OR MORE CLOUD TO GROUND STRIKES PER MINUTE. IF YOU ARE
OUTDOORS...TAKE SHELTER IN A BUILDING OR HARD TOPPED AUTOMOBILE. OPEN
SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO
PROTECTION FROM THE DANGERS OF LIGHTNING. STAY AWAY FROM TREES.

LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA.

VISITORS TO THE ORLANDO THEME PARKS SHOULD MOVE INDOORS AND AWAY FROM
RIDES AS SOON AS THUNDER IS HEARD. FOLLOW THE DIRECTIONS OF PARK
STAFF.

BRAGAW

The radar

The Melbourne radar (KMLB), 64 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 lightning. Local standard time, as filed.

Lightning, Orange

When
June 10, 4:00 PM EST to 8:00 PM EST
Where
Orange County, 6.33 mi SE of (Mco)orlando Intl Ar
Injuries
0 direct, 1 indirect
Property damage
$70,000
Reported by
Newspaper
Coordinates
28.374, -81.238

Lightning sparked four house fires in southeast Orange County. The fires were in Waterview Townhomes and the Meadow Woods neighborhood. A fireman was injured when he fell through the roof of a burning house.

Thunderstorm Wind, Osceola

When
June 10, 4:20 PM EST
Where
Osceola County, 0.61 mi W of Kissimmee
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
28.300, -81.410

The Kissimmee Police Department reported a large tree down on Michigan Road in Kissimmee.

Thunderstorm Wind, Osceola

When
June 10, 5:00 PM EST
Where
Osceola County, 0.92 mi SW of St Cloud
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
28.240, -81.290

Two storage sheds were destroyed on Narcoossee Road in St. Cloud.

Thunderstorm Wind, Osceola

When
June 10, 5:00 PM EST
Where
Osceola County, St Cloud
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
28.250, -81.280

Local television media reported damage to a restaurant roof in St. Cloud.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120744, 120685, 120688, 120693.